A recent small study describes what happened to patients who developed statin-induced muscle pain (myositis), the most common side effect of taking a statin.
The pain went away in every patient who stopped taking the statin. In most patients the pain disappeared within a month, but in some it persisted so long that the average duration of pain in the study group was 2.3 months. When almost all the patients were given another statin, half of them reported they could take it without any muscle pain.
A troublesome finding was that 18 percent of the patients with muscle pain developed rhabdomyolysis, defined as a 10-fold or greater increase in the blood enzyme creatine kinase and an elevation in blood creatinine, which indicates some abnormality in kidney function.
Most of the patients with rhabdomyolysis were hospitalized briefly. Two patients developed temporary kidney failure. Another patient had to be maintained on permanent renal dialysis, but that patient had evidence of renal disease before taking the statin.
In many cases the muscle pain did not start until people had been taking a statin for six months or more. Rhabdomyolysis was more common in older patients and in those taking other medications known to increase the likelihood of myositis.
To avoid kidney damage from statins, you should inform your doctor at once if you develop new muscle pain while taking a statin.